Ototoxic Medications That May Cause Hearing Loss

6 Classes of Ototoxic Medications

Woman taking pills
skynesher/Getty Images

Ototoxicity refers to chemical-induced damage to the inner ear. The damage can either be permanent or temporary, causing hearing loss or balance disorders. While medications are taken for their established benefits, all medication have side-effects that you should be aware of before taking. Hearing loss related to consuming an ototoxic medication is one reason that your physician may have you stop taking a medication in relation to lifestyle disturbance.

Hearing loss is most commonly associated with six different categories of medications. The following may be associated with permanent hearing loss:

  • Aminoglycoside antibiotics
  • Platinum-based chemotherapy

Medications that are more likely to cause temporary hearing loss:

  • Loop diuretics
  • Quinine
  • Salicylates
  • Vinca alkaloids

Many of the medications mentioned above can also harm the kidney (nephrotoxic) and require your physician to check your blood on a regular basis to assess your kidney function. If you notice any changes in your hearing, you should always seek help from your prescribing physician.

Risk for Ototoxicity

The prevalence for having ototoxicity is not well documented, however both temporary and permanent damage from ototoxicity is known. Certain medications will have more information than others and will be described in their subsequent sections. Likewise there is not much understanding for how to prevent ototoxicity from occurring.

Some medications with increased risk for ototoxicity like some antibiotics will require blood work known as a "peak and trough" to be drawn. The peak is the level of the drug when it should be at its highest concentration in the blood. A trough is the level of the drug when it should be at its lowest concentration.

While closely monitoring this may help maintain therapeutic effect, it does not guarantee that you will not have issues with ototoxicity.

Other factors that may contribute to ototoxicity include:

  • dose, length of treatment, and overall amount received
  • kidney failure
  • taking other ototoxic medications at the same time
  • genetic predisposition to ototoxicity

Symptoms Related to Ototoxicity

The symptoms related to ototoxicity greatly depends on what part of the inner ear has been damaged. Damage to the inner ear can occur to either your cochlea (referred to as cochleotoxicity) or your vestibular complex (referred to as vestibulotoxicity). In both cases, the symptoms all relate to damaged sensory cells.

If your cochlea is damaged, your hearing will be impaired. The level of impairment directly correlates to the extent of damage resulting in mild tinnitus to complete hearing loss. The hearing loss can either affect one or both ears.

If the ototoxicity affects the vestibular complex, your balance will be affected. Like damage to your cochlea, damage can affect one ear or both ears. If the damage only affects one ear slowly, you will likely not experience any symptoms. However if the damage occurs rapidly to one ear, you will likely experience:

Symptoms that occur rapidly may cause you to be bed-bound until the symptoms resolve gradually. If the damage occurs to both sides of your ear, you may experience:

  • headache
  • ear fullness
  • imbalance affecting ability to walk
  • blurred vision that appears jerky (oscillopsia)
  • intolerance to head movement
  • walking with a wide stance
  • difficulty walking in the dark
  • unsteadiness
  • lightheadedness
  • fatigue

If the damage to your vestibular complex is severe, oscillopsia and difficulty walking at night will not improve. The other symptoms will likely improve over time. With severe damage, you can recover from the majority of the balance-related symptoms because of your body's ability to adapt.

Aminoglycoside Antibiotics

Aminoglycoside antibiotics are an important group of medications for bloodstream and urinary tract infections as well as resistant tuberculosis. Medications include:

  • gentamicin
  • tobramycin
  • streptomycin

Aminoglycoside antibiotics have a risk of approximately 20 percent for developing hearing problems and approximately 15 percent risk for developing balance problems. The risk for developing problems related to ototoxicity increases if you are taking a loop diuretic (like Lasix) or vancomycin (an antibiotic) at the same time.

Loop Diuretics

Loop diuretics cause an increase in the volume of urine production. This is helpful in congestive heart failure, high blood pressure, and kidney failure. Common medications include:

  • Lasix (furosemide)
  • Bumex (bumetanide)

Loop diuretics have a generally low risk of ototoxicity but it may occur in as many as six out of every 100 people using the medication. It is generally assumed to occur at higher doses resulting in a blood concentration of about 50 milligrams (mg) per liter.

Platinum-Based Chemotherapy

Cisplatin and Carboplatin are two of the main chemotherapy drugs (anti-neoplastics) that are ototoxic. They are commonly used for the treatment of various cancers including:

Quinine

Quinine is used to treat malaria and leg cramps. Longer treatments with quinine carry about a 20 percent risk of resulting in an associated high-frequency hearing loss, which is often considered permanent if hearing loss of normal conversation is experienced. Quinine also commonly causes hearing loss associated with a syndrome called cinchonism:

Salicylates

Salicylates such as aspirin have risk of ototoxicity at higher doses and may result in hearing loss of 30 decibels, which is the equivalent of whispering. However, damage can range as low as mild tinnitus at lower doses of aspirin. Younger men in particular appear to be at risk for hearing loss related to aspirin use. The risk can range from 12 to 33 percent based on the frequency of use.

Vinca Alkaloids

Vincristine is a medication for the treatment of acute lymphocytic leukemia (ALL), Hodgkin lymphoma, and other cancers. This medication is particularly associated with a high risk for causing hearing loss when used concomitantly with aminoglycoside antibiotics.

Diagnosing Hearing Loss Related to Ototoxicity

Prior to undergoing therapy with a medication at risk for ototoxicity, you should see an audiologist for a baseline audiogram. Your physician will then determine if a regular scheduled audiogram will need to be performed or simple self-assessment of your hearing. While this will not prevent hearing loss related to ototoxicity, it will help you identify problems early.

Treating Ototoxicity Related Hearing Loss

There are not currently any treatments available to reverse permanent damage to the inner ear. If you suffer from one-sided hearing loss, a hearing aid is commonly recommended. If you have permanent hearing loss to both ears, then your doctor may recommend cochlear implants. Rehabilitation is commonly the treatment of choice if you are suffering from either temporary or permanent balance disorders.

Sources:

American Speech-Language-Hearing Association. (2017). Ototoxic Medications (Medication Effects). http://www.asha.org/public/hearing/Ototoxic-Medications/

Boldenberg, D, Goldstein, BJ. (2011). Handbook of Otolaryngology Head and Neck Surgery. Thieme Medical Publishers. New York, NY.

Merck Manual. (2017). Drug-Induced Ototoxicity. http://www.merckmanuals.com/professional/ear,-nose,-and-throat-disorders/inner-ear-disorders/drug-induced-ototoxicity

Rybak, LP & Brenner, MJ. (2015). Cumming's Otolaryngology: Vestibular and Auditory Ototoxicity. http://www.clinicalkey.com (Subscription Required)

Vestibular Disorders Association. (2017). Ototoxicity. http://vestibular.org/ototoxicity

Continue Reading